Alert archive / South Dakota / Heat Advisories in 2021
Heat Advisory 7, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this heat advisory at Jul 27, 2021, 2:22 PM CDT for 4 states. It took effect at Jul 28, 2021, 12:00 PM CDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Jul 27, 2021, 2:22 PM CDT (19:22 UTC)
- In effect from
- Jul 28, 2021, 12:00 PM CDT
- Expired
- Jul 28, 2021, 9:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Sioux Falls, SD
All 45 counties
Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Dakota County, NE, Dixon County, NE, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Union County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 16 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 7.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2089 J/kg
- Mixed-layer CIN
- -258 J/kg
- Mixed-layer LCL
- 1491 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted.
221 WWUS73 KFSD 271922 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 222 PM CDT Tue Jul 27 2021 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-280330- /O.UPG.KFSD.EH.A.0001.210728T1700Z-210729T0200Z/ /O.NEW.KFSD.HT.Y.0007.210728T1700Z-210729T0200Z/ /O.CON.KFSD.HT.Y.0006.000000T0000Z-210728T0200Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 222 PM CDT Tue Jul 27 2021 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING... ...HEAT ADVISORY IN EFFECT FROM NOON TO 9 PM CDT WEDNESDAY... * WHAT...For heat index values as high as around 105. * WHERE...Portions of central, east central, south central and southeast South Dakota, northeast Nebraska, northwest and west central Iowa and southwest Minnesota. This includes the Tribal Lands of the Yankton Sioux Tribal Nation and the Flandreau Santee Sioux Tribal Nation. * WHEN...For the first Heat Advisory, until 9 PM CDT this evening. For the second Heat Advisory, from noon to 9 PM CDT Wednesday. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
5 follow-up statements
401 WWUS73 KFSD 280156 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 856 PM CDT Tue Jul 27 2021 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-281000- /O.EXP.KFSD.HT.Y.0006.000000T0000Z-210728T0200Z/ /O.CON.KFSD.HT.Y.0007.210728T1700Z-210729T0200Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 856 PM CDT Tue Jul 27 2021 ...HEAT ADVISORY REMAINS IN EFFECT FROM NOON TO 9 PM CDT WEDNESDAY... ...HEAT ADVISORY WILL EXPIRE AT 9 PM CDT THIS EVENING... * WHAT...Heat index values up to 104 expected. * WHERE...Portions of central, east central, south central and southeast South Dakota, northeast Nebraska, northwest and west central Iowa and southwest Minnesota. This includes the Tribal Lands of the Yankton Sioux Tribal Nation and the Flandreau Santee Sioux Tribal Nation. * WHEN...Noon to 9 PM CDT Wednesday. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
092 WWUS73 KFSD 280816 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 316 AM CDT Wed Jul 28 2021 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-281745- /O.CON.KFSD.HT.Y.0007.210728T1700Z-210729T0200Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 316 AM CDT Wed Jul 28 2021 ...HEAT ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS EVENING... * WHAT...Heat index values as high as 105. * WHERE...Portions of central, east central, south central and southeast South Dakota, northeast Nebraska, northwest and west central Iowa and southwest Minnesota. This includes the Tribal Lands of the Yankton Sioux Tribal Nation and the Flandreau Santee Sioux Tribal Nation. * WHEN...Noon to 9 PM CDT Wednesday. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
420 WWUS73 KFSD 281627 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 1127 AM CDT Wed Jul 28 2021 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-290030- /O.CON.KFSD.HT.Y.0007.210728T1700Z-210729T0200Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 1127 AM CDT Wed Jul 28 2021 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING... * WHAT...Heat index values up to 106 expected. * WHERE...Portions of central, east central, south central and southeast South Dakota, northeast Nebraska, northwest and west central Iowa and southwest Minnesota. This includes the Tribal Lands of the Yankton Sioux Tribal Nation and the Flandreau Santee Sioux Tribal Nation. * WHEN...Until 9 PM CDT this evening. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
489 WWUS73 KFSD 282345 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 645 PM CDT Wed Jul 28 2021 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-290200- /O.CON.KFSD.HT.Y.0007.000000T0000Z-210729T0200Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 645 PM CDT Wed Jul 28 2021 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING... * WHAT...Heat index values up to 105. * WHERE...Portions of central, east central, south central and southeast South Dakota, northeast Nebraska, northwest and west central Iowa and southwest Minnesota. This includes the Tribal Lands of the Yankton Sioux Tribal Nation and the Flandreau Santee Sioux Tribal Nation. * WHEN...Until 9 PM CDT this evening. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
731 WWUS73 KFSD 290214 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 914 PM CDT Wed Jul 28 2021 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-290315- /O.EXP.KFSD.HT.Y.0007.000000T0000Z-210729T0200Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 914 PM CDT Wed Jul 28 2021 ...HEAT ADVISORY HAS EXPIRED... Temperatures and heat indices continue to fall through tonight, with humidity dropping to more tolerable levels as a cold front pushes south overnight. Therefore, the heat advisory has been allowed to expire. $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
What forecasters said that day
The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this heat advisory went out at Jul 27, 11:15 AM CDT, 3 hours 7 minutes earlier.
Area forecast discussion, Jul 27, 11:15 AM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1115 AM CDT Tue Jul 27 2021
.SHORT TERM...(Today and Tonight)
Issued at 348 AM CDT Tue Jul 27 2021
Latest satellite imagery reveals quiet conditions across the region,
with winds out of the south to southeast and current temperatures in
the upper 60s to mid 70s. Look for the heat to ramp up shortly after
daybreak as upper level ridging amplifies over the region. Much like
the past few days, the HRRR smoke model continues to show western
wildfire drifting overhead, which could put a damper on peak
heating. Nonetheless, with southwesterly winds in place throughout
the day, still think we will see highs in the mid to upper 90s, with
some areas west of the James River Valley reaching the low 100s. In
addition to this, dewpoints in the upper 60s to low 70s will cause
heat indices to soar into the low 100s for a vast majority of the
area. Thus, think the current Heat Advisory remains in good shape.
While convection looks to remain minimal throughout the day given
the large CAP in place, a few CAMs do suggest that an isolated storm
or two may be develop across SW Minnesota heading into the overnight
period. At this time, think most if not all of these storms would
remain elevated in nature, with damaging winds being the primary
hazard. SPC's Day 1 Outlook does include a portion of our area in a
Slight Risk, however, as mentioned above, any development will be
largely conditional of the current CAP in place. Otherwise, look for
overnight lows to remain quite mild, with temperatures only falling
into the low to mid 70s.
.LONG TERM...(Wednesday through Monday)
Issued at 348 AM CDT Tue Jul 27 2021
Much like Tuesday, expect another hot day to prevail Wednesday, as
the aforementioned upper level ridge continues to strengthen.
However, there are still a few caveats that exist causing
Wednesday's forecast to not entirely be slam dunk just yet. For
starters, think dewpoints may still be a touch too high, especially
if we can mix down a bit more, causing heat indices to be more
similar to Tuesday. Another complicating factor could be the cloud
cover/smoke transport, both of which could decrease our temperatures
by a few degrees, which has happened the past few days. Thus, after
collaboration with neighbors, have decided to continue with the
current Excessive Heat Watch on Wednesday for now, and will let the
day shift get one more final look at the trends before any headline
decision are made. Nonetheless, we encourage you to take precautions
if heading outdoors!
Should start to see some relief Wednesday night as a weak cold front
dives across the area. While isolated showers and storms are
certainly possible, accumulations look to remain less than a quarter
inch at best.
Look for dry conditions to prevail behind the cold front Thursday,
with highs much more seasonable, as temperatures only climb into the
mid to upper 80s. Otherwise, expect unsettled weather to return to
the forecast heading into the weekend, as upper level ridging to our
west places the region in a NW flow regime. Given that the finer
scale details could still substantially chance between now and then,
have opted to continue with model blend of PoPs for now until higher
confidence is achieved. It is worth noting, however, that
temperatures during this time will remain seasonable, with afternoon
highs in the 80s and overnight lows in the 60s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1108 AM CDT Tue Jul 27 2021
VFR conditions continue through the period. Isolated showers and
thunderstorms will be possible in southwestern Minnesota between
08z and 12z.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory until 9 PM CDT this evening for SDZ038>040-050-
052>071.
Excessive Heat Watch from Wednesday afternoon through Wednesday
evening for SDZ038>040-050-052>071.
MN...Heat Advisory until 9 PM CDT this evening for MNZ071-072-080-081-
089-090-097-098.
Excessive Heat Watch from Wednesday afternoon through Wednesday
evening for MNZ071-072-080-081-089-090-097-098.
IA...Heat Advisory until 9 PM CDT this evening for IAZ001>003-012>014-
020>022-031-032.
Excessive Heat Watch from Wednesday afternoon through Wednesday
evening for IAZ001>003-012>014-020>022-031-032.
NE...Heat Advisory until 9 PM CDT this evening for NEZ013-014.
Excessive Heat Watch from Wednesday afternoon through Wednesday
evening for NEZ013-014.
&&
SHORT TERM...SSC
LONG TERM...SSC
AVIATION...08Hazardous weather outlook, Jul 27, 4:06 AM CDT, 10 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 406 AM CDT Tue Jul 27 2021 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-280915- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 406 AM CDT Tue Jul 27 2021 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Dangerous levels of heat and humidity are expected across the region today, with afternoon heat indices ranging between 100 to 106 degrees. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Dangerous levels of heat and humidity are expected across the region Wednesday, with afternoon heat indices ranging between 100 to 110 degrees. Thunderstorm chances return late Wednesday night and continue throughout the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Heat Advisories in South Dakota, 2021Heat Advisories in Iowa, 2021Heat Advisories in Minnesota, 2021Every heat advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.